Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS Blacksburg, VA

May 13, 2011Grayson County, Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2011, 5:16 PM EDT for Grayson County, Smyth County, Wythe County, Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 5:16 PM EDT (21:16 UTC)
Expired
May 13, 2011, 6:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Grayson County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:38 PM EDTHAIL 0.753 Nne Mouth Of Wilson, VADIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS51 KRNK 132116
SVRRNK
VAC077-173-197-132215-
/O.NEW.KRNK.SV.W.0145.110513T2116Z-110513T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 615 PM EDT.

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM FLATRIDGE TO RUGBY...OR ALONG A
  LINE EXTENDING FROM SUGAR GROVE TO 6 MILES WEST OF MOUTH OF
  WILSON...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUGBY...
  FLATRIDGE...
  VOLNEY...
  COMERS ROCK...
  MOUTH OF WILSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3685 8104 3657 8108 3659 8154 3679 8137
TIME...MOT...LOC 2115Z 257DEG 8KT 3673 8134 3660 8144

$$

JJ
2 follow-up statements
219 
WWUS51 KRNK 132141
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI MAY 13 2011

VAC077-173-197-132215-
/O.CON.KRNK.SV.W.0145.000000T0000Z-110513T2215Z/
SMYTH VA-WYTHE VA-GRAYSON VA-
541 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL GRAYSON...SOUTHERN WYTHE AND EASTERN SMYTH COUNTIES...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM COMERS ROCK TO VOLNEY...OR
ALONG A LINE EXTENDING FROM 7 MILES EAST OF SUGAR GROVE TO MOUTH OF
WILSON...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  VOLNEY...
  COMERS ROCK...
  ELK CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3680 8132 3685 8104 3677 8105 3658 8120
      3658 8121 3659 8148
TIME...MOT...LOC 2141Z 257DEG 8KT 3674 8127 3661 8137

$$

JJ
472 
WWUS51 KRNK 132209
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT FRI MAY 13 2011

VAC077-173-197-132219-
/O.EXP.KRNK.SV.W.0145.000000T0000Z-110513T2215Z/
SMYTH VA-WYTHE VA-GRAYSON VA-
609 PM EDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAYSON...SOUTHERN
WYTHE AND EASTERN SMYTH COUNTIES EXPIRES AT 615 PM EDT...

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED 
BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. A 
FLASH FLOOD WARNING REMAIN IN EFFECT FOR MUCH OF THE AREA. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

LAT...LON 3680 8132 3685 8104 3677 8105 3658 8120
      3658 8121 3659 8148
TIME...MOT...LOC 2209Z 257DEG 8KT 3675 8119 3662 8129

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:11 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 13, 4:11 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI MAY 13 2011

.SYNOPSIS...
A DEEP UPPER LEVEL LOW APPROACHING OUR REGION FROM THE CENTRAL
PLAINS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE WEEKEND. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...PERIODS OF
PROLONGED HEAVY RAIN...IN ADDITION TO STRONG THUNDERSTORMS...WILL
BE POSSIBLE.

&&

.NEAR TERM /THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
ACROSS MUCH OF THE EVENING...WITH SOME OF THE STRONGEST ACTIVITY
EXPECTED TO OCCUR WEST OF THE BLUE RIDGE. LARGE HAIL...DAMAGING
WINDS...FREQUENT LIGHTNING...AND PROLONGED PERIODS OF HEAVY RAIN
WILL ALL BE POSSIBLE. LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE UNDER THE SLOW MOVING STORMS...AS WELL AS WHERE
THUNDERSTORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

WITH ABUNDANT MOISTURE AND CLOUD COVER IN PLACE ACROSS THE
REGION...WILL KEEP OVERNIGHT LOWS ON THE WARM SIDE...WITH LOWS
GENERALLY IN THE 60S EVERYWHERE EXCEPT THE HIGHEST ELEVATIONS. DO
NOT EXPECT CLOUD COVER TO BREAK AS MUCH DURING THE DAY ON
SATURDAY...AND HAVE THEREFORE LIMITED HIGH TEMPERATURES TO THE 70S
AREAWIDE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/...
UNSETTLED WEATHER EXPECTED THROUGH EARLY NEXT WEEK AS CUT OFF LOW
SETS UP SHOP OVER THE EAST CENTRAL CONUS.  ANTICIPATE MORE CLOUDS
THAN SUN THROUGH THIS FORECAST PERIOD WITH SCATTERED TO NUMEROUS
SHOWERS. THUNDERSTORMS ALSO POSSIBLE...ESP DURING THE PEAK HEATING
OF THE AFTERNOON.  MAIN THREAT FROM STORMS THIS WEEKEND AND EARLY
NEXT WEEK WILL BE HAIL...DUE TO THE COOLING TEMPS ALOFT AND STEEP
LAPSE RATES. WILL ALSO NEED TO MONITOR AREA STREAMS.  THIS DAILY
REPEAT PERFORMANCE OF SHOWERS IS PROMOTING A LOT OF RUNNOFF.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
HPC GUIDANCE USED FOR THE LATTER HALF OF THE WEEK. CONSIDERABLE
DIFFERENCE IN THE LONG RANGE MODELS ON HOW FAST THE CUT-OFF LOW
FILLS AND EXITS THE AREA...THE ECMWF HANGING ONTO THE CIRCULATION
THE LONGEST. A REX BLOCK PATTERN SUGGEST THIS CIRCULATION IS NOT
GOING ANYWHERE VERY FAST...THUS HAVE MAINTAINED AT LEAST LOW CHC
THREAT OF SHOWERS THROUGH THE END OF THE WEEK.  DID TREND TEMPS UP
SLIGHTLY EACH DAY...THINKING WE SHOULD SEE A BIT MORE SUN WITH EACH
PASSING DAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION WILL CONTINUE DURING THE AFTERNOON AND EVENING ACROSS
MUCH OF THE REGION...WITH SOME INTENSE STORMS PRODUCING LARGE
HAIL...AS WELL AS PROLONGED PERIODS OF VERY HEAVY RAIN WHICH WILL
REDUCE VISIBILITIES TO LESS THAN 1SM. ONCE STORMS SUBSIDE...THE
VERY MOIST ATMOSPHERE WILL RESULT IN ANOTHER ROUND OF WIDESPREAD
IFR CONDITIONS WHICH WILL AFFECT ALL AIRPORTS. EXPECT CEILINGS
BELOW 500 FEET AND VISIBILITIES BELOW 1SM TO BE WELL IN PLACE BY
14/07Z. THESE CONDITIONS WILL IMPROVE VERY SLOWLY THROUGH THE
MORNING HOURS...BUT EXPECT MOST LOCATIONS TO BE AT LEAST MVFR...IF
NOT STILL IFR...HEADING INTO SATURDAY AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD SATURDAY AFTERNOON AS A DEEP
AND SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES OUR
REGION FROM THE CENTRAL PLAINS.

SHOWERS AND THUNDERSTORMS WILL STAY WITH THE REGION HEADING INTO
THE EARLY PART OF NEXT WEEK...WITH PERIODS OF MVFR AND IFR
CONDITIONS POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS ACROSS
THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ007-
     009>019-022-023.
NC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NCZ001-002.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF/WP
Hazardous weather outlook, May 13, 3:29 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT FRI MAY 13 2011

NCZ018-019-141930-
WATAUGA-WILKES-
329 PM EDT FRI MAY 13 2011

...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW
OF THESE STORMS WILL PRODUCE LARGE DAMAGING HAIL AND STRONG
WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE STRONG
THUNDERSTORMS AND LOCALIZED FLASH FLOODING IN THE MOUNTAINS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ001-002-VAZ007-009-010-012-015-141930-
ASHE-ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
329 PM EDT FRI MAY 13 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW
OF THESE STORMS WILL PRODUCE LARGE DAMAGING HAIL AND STRONG
WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING
STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE STRONG
THUNDERSTORMS AND LOCALIZED FLASH FLOODING IN THE MOUNTAINS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VAZ011-013-014-016>019-022-023-WVZ042>045-141930-
GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-MERCER-SUMMERS-MONROE-GREENBRIER-
329 PM EDT FRI MAY 13 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW
OF THESE STORMS MAY PRODUCE LARGE DAMAGING HAIL AND STRONG
WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING
STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN THROUGH THE
WEEKEND. A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING
STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ003>006-020-VAZ020-024-032>035-043>047-058-059-141930-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-BATH-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
329 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
EVENING...AND WILL LINGER THROUGH THE OVERNIGHT. THERE IS A
THREAT FOR ISOLATED FLASH FLOODING IF STORMS TRAIN ACROSS THE SAME
AREAS. A FEW STORMS COULD BECOME SEVERE WITH ISOLATED WIND DAMAGE
OR LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN THROUGH THE
WEEKEND. A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING
STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 4:50 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI MAY 13 2011

VAZ020-132145-
BATH VA-
450 PM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
WARM SPRINGS...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BURNSVILLE AROUND 520 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3818 7948 3817 7944 3815 7943 3811 7948
      3808 7949 3801 7982 3818 7990 3824 7974

KK
Special weather statement, May 13, 4:52 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT FRI MAY 13 2011

VAZ011-014-018-WVZ044-132145-
CRAIG VA-GILES VA-MONROE WV-MONTGOMERY VA-
452 PM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES...MONROE AND
MONTGOMERY COUNTIES...

AT 451 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
PEARISBURG...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PEMBROKE AROUND 500 PM...CASCADES AROUND 520
PM...MOUNTAIN LAKE AROUND 525 PM...KIRE AROUND 535 PM AND HUFFMAN
AROUND 545 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3736 8024 3734 8026 3729 8025 3722 8061
      3723 8062 3725 8061 3720 8074 3736 8081
      3755 8033

KK
Local storm report, May 13, 4:55 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       FRIES                   36.72N 80.97W
05/13/2011  M3.31 INCH       CARROLL            VA   TRAINED SPOTTER

            3.31 INCHES OF RAIN MEASURED FROM A RAIN GAUGE IN
            DOWNTOWN

&&

16
Local storm report, May 13, 5:04 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      FRIES                   36.72N 80.97W
05/13/2011                   CARROLL            VA   LAW ENFORCEMENT

            HEAVY RAIN HAS CAUSED A LARGE ROCK TO FALL INTO FRIES
            ROAD JUST OUTSIDE THE COMMUNITY OF FRIES.

&&

16
Local storm report, May 13, 5:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     FRIES                   36.72N 80.97W
05/13/2011                   CARROLL            VA   TRAINED SPOTTER

            MULTIPLE TREES HAVE BEEN BLOWN DOWN ON CARROL DRIVE IN
            THE COMMUNITY OF FRIES.

&&

16
Local storm report, May 13, 5:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 SE FRIES              36.70N 80.95W
05/13/2011                   CARROLL            VA   LAW ENFORCEMENT

            FRIES ROAD FROM NEAR COUNTRY CONVENIENT TO LOW WATER
            BRIDGE WAS FLOODED WITH 6 TO 8 INCHES FLOWING OVER THE
            ROAD.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:27 AM EDTSpecial Weather StatementRNKCampbell33 min
May 13, 11:00 AM EDTSpecial Weather StatementRNKCharlotte45 min
May 13, 2:07 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax38 min
May 13, 2:39 PM EDTFlash Flood WarningRNKCarroll, Grayson, City of Galax6 hr
May 13, 2:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax51 min
May 13, 2:49 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke56 min
May 13, 3:16 PM EDTFlash Flood WatchRNKAlleghany, Bland, Botetourt, Carroll, Craig, Floyd and 13 more6 hr
May 13, 3:28 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Patrick62 min
May 13, 3:45 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick60 min
May 13, 4:15 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem40 min
May 13, 4:25 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell65 min
May 13, 4:40 PM EDTSevere Thunderstorm WarningRNKPatrick50 min
May 13, 4:50 PM EDTSpecial Weather StatementRNKBath55 min
May 13, 4:52 PM EDTSpecial Weather StatementRNKGiles53 min
May 13, 5:10 PM EDTFlash Flood WarningRNKGiles4 hr
May 13, 5:30 PM EDTFlash Flood WarningRNKGrayson, Wythe6 hr
May 13, 5:46 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge59 min
May 13, 6:19 PM EDTFlash Flood WarningRNKBland, Tazewell, Wythe3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.